Alert archive / Wisconsin / Gale Warnings in 2019
Gale Warning 3, NWS Green Bay, WI
NWS Green Bay, WI issued this gale warning at Jan 27, 2019, 4:38 AM CST. It took effect at Jan 28, 2019, 12:00 AM CST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 27, 2019, 4:38 AM CST (10:38 UTC)
- In effect from
- Jan 28, 2019, 12:00 AM CST
- Expired
- Jan 28, 2019, 6:00 PM CST
- In force
- 18 hr
- Issued by
- NWS Green Bay, WI
The text
As transmitted.
518 WHUS73 KGRB 271038 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 438 AM CST Sun Jan 27 2019 LMZ541>543-271845- /O.EXT.KGRB.UP.W.0002.000000T0000Z-190129T0000Z/ /O.UPG.KGRB.GL.A.0002.190128T0600Z-190129T0600Z/ /O.NEW.KGRB.GL.W.0003.190128T0600Z-190129T0000Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 438 AM CST Sun Jan 27 2019 ...HEAVY FREEZING SPRAY WARNING NOW IN EFFECT UNTIL 6 PM CST MONDAY... ...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY... The National Weather Service in Green Bay has issued a Gale Warning, which is in effect from midnight tonight to 6 PM CST Monday. The Gale Watch is no longer in effect. * WINDS...Northwest 10 to knots today. Winds increasing to 20 to 30 knots tonight into Monday with gale force gusts to 35 knots expected. * WAVES...2 feet or less today. Waves building to 4 to 7 feet tonight. Waves building to 5 to 10 feet Monday. * HEAVY FREEZING SPRAY...Heavy freezing spray is expected through Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heavy Freezing Spray Warning means heavy freezing spray is expected to rapidly accumulate on vessels. These conditions can be extremely hazardous to navigation. It is recommended that mariners not trained to operate in these conditions, or vessels not properly equipped, remain in port or avoid the warning area. A Gale Warning means winds around 35 knots or greater are expected. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
6 follow-up statements
460 WHUS73 KGRB 271617 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 1017 AM CST Sun Jan 27 2019 LMZ541>543-280030- /O.CON.KGRB.UP.W.0002.000000T0000Z-190129T0000Z/ /O.CON.KGRB.GL.W.0003.190128T0600Z-190129T0000Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 1017 AM CST Sun Jan 27 2019 ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 6 PM CST MONDAY... ...GALE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY... * WINDS...Northwest 10 to knots today. Winds increasing to 20 to 30 knots tonight into Monday with gale force gusts to 35 knots expected. * WAVES...2 feet or less today. Waves building to 4 to 7 feet tonight. Waves building to 5 to 10 feet Monday. * HEAVY FREEZING SPRAY...Heavy freezing spray is expected through Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heavy Freezing Spray Warning means heavy freezing spray is expected to rapidly accumulate on vessels. These conditions can be extremely hazardous to navigation. It is recommended that mariners not trained to operate in these conditions, or vessels not properly equipped, remain in port or avoid the warning area. A Gale Warning means winds around 35 knots or greater are expected. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
208 WHUS73 KGRB 272116 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 316 PM CST Sun Jan 27 2019 LMZ541>543-280530- /O.CON.KGRB.UP.W.0002.000000T0000Z-190129T0000Z/ /O.CON.KGRB.GL.W.0003.190128T0600Z-190129T0000Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 316 PM CST Sun Jan 27 2019 ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 6 PM CST MONDAY... ...GALE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY... * WINDS...Winds becoming east and increasing to 20 to 30 knots after midnight. Gale force gusts to 35 knots expected late tonight and Monday. * WAVES...2 feet or less building to 5 to 8 feet tonight. Waves building to 6 to 10 feet Monday. * HEAVY FREEZING SPRAY...Heavy freezing spray is expected through Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heavy Freezing Spray Warning means heavy freezing spray is expected to rapidly accumulate on vessels. These conditions can be extremely hazardous to navigation. It is recommended that mariners not trained to operate in these conditions, or vessels not properly equipped, remain in port or avoid the warning area. A Gale Warning means winds around 35 knots or greater are expected. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
739 WHUS73 KGRB 280321 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 921 PM CST Sun Jan 27 2019 LMZ541>543-281130- /O.CON.KGRB.UP.W.0002.000000T0000Z-190129T0000Z/ /O.CON.KGRB.GL.W.0003.190128T0600Z-190129T0000Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 921 PM CST Sun Jan 27 2019 ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 6 PM CST MONDAY... ...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM CST MONDAY... * WINDS...Winds becoming east and increasing to 20 to 30 knots after midnight. Gale force gusts to 35 knots expected late tonight and Monday. * WAVES...2 feet or less building to 5 to 8 feet tonight. Waves building to 6 to 10 feet Monday. * HEAVY FREEZING SPRAY...Heavy freezing spray is expected through Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heavy Freezing Spray Warning means heavy freezing spray is expected to rapidly accumulate on vessels. These conditions can be extremely hazardous to navigation. It is recommended that mariners not trained to operate in these conditions, or vessels not properly equipped, remain in port or avoid the warning area. A Gale Warning means winds around 35 knots or greater are expected. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
847 WHUS73 KGRB 281000 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 400 AM CST Mon Jan 28 2019 LMZ541>543-281800- /O.CON.KGRB.GL.W.0003.000000T0000Z-190129T0000Z/ /O.CON.KGRB.UP.W.0002.000000T0000Z-190129T0000Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 400 AM CST Mon Jan 28 2019 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WINDS...East to northeast winds 20 to 30 knots with gale force gusts to 35 knots this morning. Winds shifting to the north to northeast late this afternoon with 35 knot gales. * WAVES...Building to 6 to 10 feet. * HEAVY FREEZING SPRAY...Heavy freezing spray is expected today and likely to continue through the week. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heavy Freezing Spray Warning means heavy freezing spray is expected to rapidly accumulate on vessels. These conditions can be extremely hazardous to navigation. It is recommended that mariners not trained to operate in these conditions, or vessels not properly equipped, remain in port or avoid the warning area. A Gale Warning means winds around 35 knots or greater are expected. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ AK
298 WHUS73 KGRB 281613 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 1013 AM CST Mon Jan 28 2019 LMZ541>543-290000- /O.CON.KGRB.GL.W.0003.000000T0000Z-190129T0000Z/ /O.CON.KGRB.UP.W.0002.000000T0000Z-190129T0000Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 1013 AM CST Mon Jan 28 2019 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WINDS...East to northeast winds 20 to 30 knots with gale force gusts to 35 knots. Winds shifting to the north to northeast late this afternoon with 35 knot gales. * WAVES...6 to 10 feet. * HEAVY FREEZING SPRAY...Heavy freezing spray is expected today and likely to continue through the week. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heavy Freezing Spray Warning means heavy freezing spray is expected to rapidly accumulate on vessels. These conditions can be extremely hazardous to navigation. It is recommended that mariners not trained to operate in these conditions, or vessels not properly equipped, remain in port or avoid the warning area. A Gale Warning means winds around 35 knots or greater are expected. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
824 WHUS73 KGRB 282109 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 309 PM CST Mon Jan 28 2019 LMZ541>543-290515- /O.EXT.KGRB.UP.W.0002.000000T0000Z-190130T1200Z/ /O.CON.KGRB.GL.W.0003.000000T0000Z-190129T0000Z/ /O.NEW.KGRB.SC.Y.0009.190129T0000Z-190129T0900Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 309 PM CST Mon Jan 28 2019 ...HEAVY FREEZING SPRAY WARNING NOW IN EFFECT UNTIL 6 AM CST WEDNESDAY... ...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM CST TUESDAY... The National Weather Service in Green Bay has issued a Small Craft Advisory, which is in effect from 6 PM this evening to 3 AM CST Tuesday. * WINDS...Northeast winds 20 to 30 knots with gale force gusts to 35 knots. Winds backing north at 15 to 25 knots this evening. * WAVES...6 to 10 feet, subsiding to 3 to 5 feet after midnight. * HEAVY FREEZING SPRAY...Heavy freezing spray is expected until at least Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heavy Freezing Spray Warning means heavy freezing spray is expected to rapidly accumulate on vessels. These conditions can be extremely hazardous to navigation. It is recommended that mariners not trained to operate in these conditions, or vessels not properly equipped, remain in port or avoid the warning area. A Gale Warning means winds around 35 knots or greater are expected. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that wind speeds over 20 knots or waves greater than 4 feet are expected to produce hazardous conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Jan 27, 4:27 AM CST, 11 minutes earlier.
Area forecast discussion, Jan 27, 4:27 AM CST, 11 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 427 AM CST Sun Jan 27 2019 Forecast discussion for routine morning forecast issuance .SHORT TERM...Today...Tonight...and Monday Issued at 427 AM CST Sun Jan 27 2019 The main focus in the short-term will be the heavy snow potential and blowing snow potential tonight into Monday as a major storm system pushes through the area. Winter weather headlines remain in effect with few changes made. Water Vapor imagery this morning shows mostly clear skies across much of the western Great Lakes region, outside of any lake effect snow areas. In additions, water vapor and infrared imagery shows the approaching winter storm across southern Canada early this morning. Radar shows lake effect snow ongoing for west to northwest wind locations across much of the Great Lakes. Today: A surface ridge will slide across the area this morning and then off to the southeast of the area late this afternoon. This will basically keep conditions fairly quiet with little to no precipitation expected. It looks like there will be quite a bit of sunshine through much of the morning; however, return flow will kick in on the back side of the high and ahead of the approaching low pressure system. This will allow winds to shift to the south, effectively advecting more moisture into the area ahead of the system. The main impacts this will have on the weather this afternoon will be increasing cloud cover. Temperatures will remain cold with highs only in the lower single digits above zero. Wind chill values will also increase above advisory thresholds by mid morning as has been the case over the past couple days. Tonight into Monday: A strong clipper system is progged to drop southeastward from the northern Plain to far southwest MN by 06Z/Mon and the southern WI/northern IL border by 12Z Mon. As this happens, deep layer moisture will rapidly increase across the area along with deep layer QG forcing. The better forcing will arrive between 00Z/28 and 06Z/29 with widespread deeper forcing in place by 12Z/28. This will lead to widespread heavier snow across much of the area; however, the heaviest snowfall rates and totals will likely be across the south half of the area, where the warning remains in effect. Some warmer air is likely to wrap around the low and stretch back into the cold air across the area. This will not impact precipitation type (as it is so cold), but it will allow the moisture to be more solidly placed into the dendrite growth zone (from about 950mb to about 700mb), across at least the southern half of the warned area. This will help to increase snow ratios; however, gusty winds will help to compact/fracture the flakes to some extent. In addition, this will enhance banding across that area, pointing toward the heavier snowfall totals. Generally expecting 6 to 12 inches of snow in those locations with roughly 4 to 8 inches of this falling by daybreak Monday. Farther north, away from the warmer air wrapping in, the moisture will likely be colder than the favored dendrite growth zone, leading to small snowflakes and lower snow to liquid ratios/lower snowfall totals. This would give snowfall totals closer to the 2 to 6 inch range. The system will begin to pivot as it shifts to the south of the area, which would tend to focus the heavier snowfall for a longer period of time. In this instance it would be directly north of the low. Another concern will be the potential lake contribution to snowfall totals. Winds to the north of the low will initially be eastward tonight before shifting to the northeast late Monday morning into Monday afternoon. This should allow the winds to pick up moisture off of the east/west fetch of Lake Michigan, which will help to enhance totals for the counties nearest Lake Michigan with some locations possibly seeing greater than a foot of snow. The low will lift to Lake Huron by or around 00Z/30, effectively allowing the heaviest snowfall to slowly diminish, with the heaviest snow ending from west to east by that time period. In fact, Another big concern will be the potential for gusty winds off the frozen Bay. The combination of fresh snow on the bay along with gusts approaching 30 mph, will likely lead to near white-out conditions at times. This will be most notable across the Fox Valley and for counties along Lake Michigan. .LONG TERM...Monday Night Through Saturday Issued at 427 AM CST Sun Jan 27 2019 Western ridge at 500mb will dominate the weather pattern at the beginning of the period. Downstream, closed 500mb low is expected to swing across the western Great Lakes region Tuesday into Wednesday. The 500mb ridge across the west will gradually flatten late next week as a split flow pattern develops next weekend. The change in the pattern will allow for the severe arctic air to retreat back into Canada. The change is so drastic, that temperatures by Saturday according to the ECMWF would suggest surface and 850mb temperatures support liquid precipitation. It should be noted in some of the most severe arctic outbreaks, temperatures have climbed well into the 30s and 40s once the arctic air retreats. For Monday night, the winter storm will continue to move away from the region. There will be some light lingering snow showers near Lake Michigan with chances of snow showers due to lake effect snow showers off Lake Superior. There was some contemplation on extending the warning to 03z for our lakeshore counties, but after further review of the model guidance, will continue the 00z ending time. The arctic air will continue to pour into the region Monday night. Wind chill headlines will likely be need for most if not all of the area. On Tuesday, north-northwest flow off Lake Superior will bring lake effect snow showers into northern Wisconsin. Could be several inches of snow from Monday into Tuesday into the snow belt region of northwest Vilas County. The forecast is a little more muddled tonight as several models are indicating lake effect snow showers/clouds dropping southward across much of the forecast area Tuesday night, except for maybe portions across our far west. This could keep temperatures up and wind chills may not be as low as advertised across northeast and east-central Wisconsin. Bitter cold expected on Wednesday with highs from 3 below to 13 below zero. Wind chills of 35 below to around 50 below zero are expected during the morning with wind chill readings of 30 below to 40 below zero expected during the afternoon hours. Thursday morning may be the coldest morning of the two nights air temperature wise with less cloud cover. Wind chill readings of 35 below to 50 below zero are expected. These readings will be well into the wind chill warning criteria both nights. The bitter cold will likely to lead to school and local businesses closures on one or both days. High temperatures on Thursday will be from 5 below to 5 above zero. Another bitterly cold night is expected Thursday night with lows in the single digits and teens below zero. Wind chill advisories will likely be needed for this period. Temperatures slowly moderate on Friday with highs around 10 above. For next Saturday, the ECMWF brings an interesting solution where 850mb and surface temperatures climb above 0C which would lead to rain or freezing rain. Too far out to get excited about this scenario, but moderation in temperatures are expected with readings at least approaching normal levels for early February. && .AVIATION...for 06Z TAF Issuance Issued at 1055 PM CST Sat Jan 26 2019 Mostly clear skies and VFR conditions will rule over most of the TAF sites through Sunday morning. However clouds and snow showers off Lake Superior will bring some MVFR conditions to the far north during the overnight hours. Clouds will then thicken and lower Sunday afternoon as a low pressure system approaches from the west. Conditions will fall to MVFR then IFR from southwest to northeast as an area of light to moderate snow begins across the region Sunday evening. Several inches of accumulating snow are expected across central Wisconsin Sunday evening, with lesser amounts to the northeast with a later start time to the snow. && .GRB WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 9 PM this evening to 6 PM CST Monday for WIZ022-038>040-048>050-073-074. Wind Chill Advisory until noon CST today for WIZ005-010>013- 018>022-030-031-035>040-045-048>050-073-074. Winter Storm Warning from 6 PM this evening to 6 PM CST Monday for WIZ018>021-030-031-035>037-045. Winter Weather Advisory from 6 PM this evening to 6 PM CST Monday for WIZ005-010>013. && SHORT TERM.....Cooley LONG TERM......Eckberg AVIATION.......Kurimski
Hazardous weather outlook, Jan 26, 2:33 PM CST, 14 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 233 PM CST Sat Jan 26 2019 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271200- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 233 PM CST Sat Jan 26 2019 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Bitter cold temperatures and low wind chills are expected across the area again tonight. Slippery roads are possible across Vilas county tonight due to lake-effect snow showers. .DAYS TWO THROUGH SEVEN...Sunday through Saturday A major winter storm is expected to generate difficult travel conditions Sunday night into Monday. Near blizzard conditions are possible in east-central Wisconsin. Dangerously cold weather is expected from Monday night through the remainder of the week. The worst conditions are expected Tuesday night into Thursday morning, when wind chills may drop to 40 to 50 below zero at times. Lake effect snow showers will impact far north-central Wisconsin at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. LMZ521-522-541>543-271200- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 233 PM CST Sat Jan 26 2019 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Heavy freezing spray is expected on Lake Michigan. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Northeast gales are possible late Sunday night into Monday. Heavy freezing spray is expected on Lake Michigan at times. Skowronski/Hykin/Kallas
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.